MAUDE Adverse Event Report: COOK IRELAND LTD CYSTOTOME CYSTOENTEROSTOMY NEEDLE KNIFE; KNS UNIT, ELECTROSURGICAL, ENDOSCOPIC

COOK IRELAND LTD CYSTOTOME CYSTOENTEROSTOMY NEEDLE KNIFE; KNS UNIT, ELECTROSURGICAL, ENDOSCOPIC
Model Number G30550
Medical Device Problem Codes Difficult to Remove (1528); Activation, Positioning or Separation Problem (2906); Material Deformation (2976)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Known Impact Or Consequence To Patient (2692)
Date of Event 07/11/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Investigation is still pending, a follow up mdr will be submitted to include the investigation conclusions.
 
Event or Problem Description
After using the needle knife the nurse wants to remove the needle knife from the device.This was nearly impossible.Starting to remove she felt a stronger friction than usual.And at the end (handle) there was a strong resistance, which resulted in destruction of the device, the procedure could be completed with a second device from the same lot without problems.This instrument was disposed of.A day later the same happened with the device in this complaint.To avoid problems, the nurse tested the rest of her devices and found two more with the same problem.The customer is very experienced in using this product and stated this has never happened before.There must be some problem in the handle, she said.All devices were from the same lot.Fda mdr reporting required: event is fda mdr reportable based on the device malfunction reporting precedence for this device family for the issue of ¿inner catheter stuck/difficult to retract'.No adverse effects to the patient have been reported as occurring.
 
Additional Manufacturer Narrative
Pma/510(k)#: k022595.Investigation is still pending.A follow up mdr will be submitted to include the investigation conclusions.
 
Event or Problem Description
 
Event or Problem Description
 
Additional Manufacturer Narrative
 
Event or Problem Description
 
Additional Manufacturer Narrative
3 x cst-10 devices of lot number c1603418 involved in this complaint was returned for evaluation, with the original packaging.The packaging was open on receipt.With the information provided, a physical examination and document based investigation was conducted.The device related to this occurrence underwent a laboratory evaluation on the 01aug2019, 14aug2019, 20aug2019.01aug2019-it was recommended by engineering to not inspect (b)(4) and (b)(4) until a potential root cause could be identified from (b)(4) to prevent unnecessary damage to the other two devices.For (b)(4), attempted to withdraw the needle knife.Needle knife got stuck approximately 43.5mm from bottom of mlla adapter.Device dismantled.Pinched inked cathether at bottom of mlla adapter where o-ring sits.14aug2019-unable to withdraw needle knife fully at inner cathether to flare joint (b)(4) needle will come out with force and will go back with force.20aug2019-o-ring diameter measured, for (b)(4).All within specification.Pinched tubing was noted on (b)(4).Prior to distribution all cystotome cst-10 devices are subject to visual inspection and functional checks to ensure device integrity.A review of the relevant manufacturing records (c1603418) revealed no discrepancies that could have contributed to this complaint.Upon review of complaints, this failure mode has not occurred previously with this lot number.There is no evidence to suggest that the customer did not follow the instructions for use.A definitive root cause could not be determined as the circumstances of use cannot be replicated in the laboratory.A possible root cause could be attributed to the handle and male luerlock adapter could have been over-tightened causing the o-ring to pinch the tubing.Complaint is confirmed as the failure was verified in the laboratory.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.Complaints of this nature will continue to be monitored for potential emerging trends.
 
Event or Problem Description
This is a correction report as the investigation has been updated to reflect changes to the root cause summary previously submitted under emdr 3001845648-2019-00398.After using the needle knife the nurse wants to remove the needle knife from the device.This was nearly impossible.Starting to remove she felt a stronger friction than usual.And at the end (handle) there was a strong resistance, which resulted in destruction of the device, the procedure could be completed with a second device from the same lot without problems.This instrument was disposed of.A day later the same happened with the device in this complaint.To avoid problems, the nurse tested the rest of her devices and found two more with the same problem.The customer is very experienced in using this product and stated this has never happened before.There must be some problem in the handle, she said.All devices were from the same lot.
 
Additional Manufacturer Narrative
This is a correction report as the investigation has been updated to reflect changes to the root cause summary previously submitted under emdr 3001845648-2019-00398.Device evaluation: the cst-10 device of lot number c1603418 involved in this complaint was returned for evaluation, with the original packaging.The packaging was open on receipt.With the information provided, a physical examination and document based investigation was conducted.Lab evaluation: the device related to this occurrence underwent a laboratory evaluation on the 01aug2019, 14aug2019, 20aug2019.01aug2019-it was recommended by engineering to not inspect (b)(4) until a potential root cause could be identified from pr270344-2 to prevent unnecessary damage to the other two devices.For (b)(4), attempted to withdraw the needle knife.Needle knife got stuck approximately 43.5mm from bottom of mlla adapter.Device dismantled.Pinched inked cathether at bottom of mlla adapter where o-ring sits.14aug2019-unable to withdraw needle knife fully at inner cathether to flare joint((b)(4)) needle will come out with force and will go back with force.20aug2019-o-ring diameter measured, for (b)(4).All within specification.Pinched tubing was noted on (b)(4).Document review : prior to distribution all cystotome cst-10 devices are subject to visual inspection and functional checks to ensure device integrity.These inspections and functional checks are outlined in internal procedures in place at cirl a review of the relevant manufacturing records (c1603418) revealed no discrepancies that could have contributed to this complaint.Upon review of complaints, this failure mode has not occurred previously with this lot number.There is no evidence to suggest that the customer did not follow the instructions for use (ifu0005-11).Root cause review: as per nc19-051 investigation, engineering have determined the root cause is attributed to the outer diameter (od) of external handle threads being too large (out of specification).Due to this od being too large; post assembly of mlla adapter rmn 25-099 onto the threads of handle, the mlla is applying localized pressure to this location.This pressure is squeezing on the o-ring that sits under the mlla onto the inner catheter causing it to pinch resulting in difficulty in movement of the inner wire (needle knife section) past this pinched point.Summary : complaint is confirmed as the failure was verified in the laboratory.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence.Complaints of this nature will continue to be monitored for potential emerging trends.

Brand Name
CYSTOTOME CYSTOENTEROSTOMY NEEDLE KNIFE
Common Device Name
KNS UNIT, ELECTROSURGICAL, ENDOSCOPIC
Manufacturer (Section D)
COOK IRELAND LTD
o halloran road
limerick
MDR Report Key8873514
Report Number3001845648-2019-00398
Device Sequence Number16833086
Product Code KNS
UDI-Device Identifier00827002305502
UDI-Public(01)00827002305502(17)220410(10)C1603418
Combination Product (Y/N)N
PMA/510(K) Number
K022595
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Nurse
Type of Report Initial,Followup,Followup,Followup,Followup
Report Date (Section B) 03/18/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/10/2022
Device Model NumberG30550
Device Catalogue NumberCST-10
Device Lot NumberC1603418
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/23/2019
Was the Report Sent to FDA? No
Distributor Facility Aware Date07/11/2019
Event Location Hospital
Initial Date Received by Manufacturer 07/12/2019
Supplement Date Received by Manufacturer07/12/2019
07/12/2019
07/12/2019
07/12/2019
Initial Report FDA Received Date08/08/2019
Supplement Report FDA Received Date09/05/2019
10/03/2019
10/31/2019
04/15/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1